Oregon, 2008High Wind in Oregon, January 8, 2008
January 8, 2008 · NWS MFR · 1 event in 1 county or zone
A cold front moved onshore on 01/08, bringing some high winds to the coastal areas of Southern Oregon. A High Wind Warning was issued for Oregon zones ORZ021/022 at 06/2307 PST, effective from 07/2200 until 08/1000 PST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved onshore on 01/08, bringing some high winds to the coastal areas of Southern Oregon. A High Wind Warning was issued for Oregon zones ORZ021/022 at 06/2307 PST, effective from 07/2200 until 08/1000 PST. The warning expired at 08/1000 PST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 7, 7:45 PM PST, 4 hours 45 minutes earlier.
Area forecast discussion, Jan 7, 7:45 PM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
745 PM PST MON JAN 7 2008
.DISCUSSION...REGARDING THE STORM FOR TONIGHT INTO TUESDAY NIGHT...THIS
IS ONE OF THE MOST CHALLENGING SNOW LEVEL FORECASTS IN RECENT
MEMORY. SNOW LEVELS WILL VARY AS THE WARM SECTOR AHEAD OF AN
OCCLUDING FRONT ARRIVES FOR LATE TONIGHT AND MONDAY. SNOW LEVELS
WILL BE LOWER IN NARROW VALLEYS WHERE COLD AIR CANNOT BE SCOURED
OUT AND NEAR SOUTHWEST FACING SLOPES THAT RECEIVE THE HIGHEST
PRECIPITATION RATES. AREAS WITH SNOW ON THE GROUND ARE COLDER AND THUS
ALSO WILL BE MORE LIKELY TO RECEIVE SNOW. AREAS LIKELY TO HAVE
LOWER SNOW LEVELS INCLUDE THE ILLINOIS VALLEY...EVANS VALLEY AND
WESTERN PORTIONS OF SISKIYOU COUNTY. I DO NOT EXPECT THE
VARIATION TO BE QUITE SO EXTREME IN THIS CASE BUT IT IS SIMILAR TO
AN EXAMPLE SEVERAL YEARS AGO WHEN SNOW WAS MEASURED AT HAYES HILL
AT 1640 FEET IN THE ILLINOIS VALLEY WHILE IT WAS RAINING AT 4300
FEET AT SISKIYOU SUMMIT. SISKIYOU SUMMIT SHOULD REMAIN SNOWING
THROUGH THIS EVENT.
IN THIS CASE...RAIN HAS RECENTLY BEGUN AT THE COAST AND
PRECIPITATION WILL SPREAD TO THE CASCADES BY 10 PM. THE SNOW
LEVEL IS NEAR 1500 TO 2000 FEET AND WILL GENERALLY RISE TO 3000
FEET AFTER MIDNIGHT AND THEN UP TO 3500 FEET DURING THE DAY
TUESDAY BUT THE SNOW LEVEL WILL REMAIN NEAR 1500 FEET IN SPOTS
THROUGH TUESDAY MORNING. BESIDES LOWER ELEVATION SNOWFALL AND
SIGNIFICANT MOUNTAIN SNOWFALL OF 1 FOOT TO NEARLY 3 FEET...THE OTHER
MAIN IMPACT IS THAT WINDS WILL BE STRONG ENOUGH TO CREATE REDUCED
VISIBILITIES WITH BLOWING AND DRIFTING OF SNOW. PLEASE SEE THE
ZONE FORECAST OR THE LATEST WINTER WEATHER MESSAGE FOR THE DETAILS
AS AT LEAST PORTIONS OF EACH ZONE ARE CURRENTLY UNDER A SNOW
RELATED ADVISORY OR WARNING. THE MAJORITY OF PRECIPITATION WILL
FALL BETWEEN 10 PM AND 10 AM BUT SHOWERS AND SNOW SHOWERS BEHIND
THE FRONT WILL PERSIST INTO THE EVENING...THEN A TRAILING
SHORTWAVE TROUGH WILL PROVIDE A BURST OF RAIN AND SNOW TUESDAY
NIGHT WITH SNOW LEVELS FALLING FROM 3000 TO AROUND 2000 FEET.
THERE IS A SLIGHT CHANCE TO CHANCE OF LIGHT SHOWERS BETWEEN
SYSTEMS WEDNESDAY BUT CONDITIONS WILL BE PRIMARILY DRY AND GOOD
FOR TRAVELING.
SNOW LEVELS WILL BE AROUND 2500 TO 3500 FEET DURING THE NEXT EVENT
WEDNESDAY NIGHT INTO FRIDAY MORNING WITH THE GFS CURRENTLY
INDICATING ANOTHER 1 TO 2 FEET OF SNOW FOR THE HIGHER ELEVATIONS.
CONDITIONS ARE FORECAST TO IMPROVE DURING THE DAY FRIDAY THEN A
WEAK FRONT HAS A CHANCE OF PRODUCING PRECIPITATION SATURDAY BEFORE
HIGH PRESSURE PROVIDES A BREAK IN THE PARADE OF STORMS THAT SHOULD
LAST FOR THE FIRST HALF OF NEXT WEEK.
&&
.AVIATION...WIDESPREAD MVFR CONDITIONS AND LOCALLY IFR WITH
MODERATE PRECIPITATION THROUGH TUESDAY AS A STRONG STORM SYSTEM
MOVES OVER THE AREA. SNOW IS EXPECTED ABOVE 2000 FEET AND RAIN
BELOW THAT LEVEL. RISING SNOW LEVELS TO 3000 TO 3500 FEET WHILE LOW
CEILINGS AND VISIBILITIES CONTINUE TUESDAY THROUGH TUESDAY EVENING
ACROSS THE THE WEST SIDE AND SNOW WILL MEAN WIDESPREAD IFR ON THE EAST
SIDE. THERE WILL ALSO BE ISOLATED THUNDERSTORMS ALONG THE COAST ON
TUESDAY.
&&
.PREV DISCUSSION... /ISSUED 445 PM PST MON JAN 7 2008/
DISCUSSION...
ANOTHER CHALLENGING AND IMPACTING FORECAST SITUATION AGAIN
TONIGHT INTO TUESDAY. HAVE ISSUED A NUMBER OF WINTER WEATHER
PRODUCTS TO COVER THE SITUATION.
A STRONG...WET SYSTEM IS RAPIDLY APPROACHING THE AREA THIS EVENING
WITH SOME PRECIPITATION LIKELY ALREADY OCCURRING IN SOME WEST SIDE
LOCATIONS. TEMPERATURES DID RISE ABOVE FREEZING IN MANY AREAS
TODAY WHICH IS LIKELY TO MAKE THE SITUATION A LITTLE LESS TENUOUS
THAN IT OTHERWISE COULD BE FOR LOWER ELEVATIONS ON THE WEST SIDE.
MODEL FORECAST SOUNDINGS AS WELL AS MOS GUIDANCE INDICATES A MIXED
MESSAGE. THE GFS INDICATES ALL WET SNOW FOR MEDFORD THROUGH
TUESDAY MORNING WHILE THE NAM12 INDICATES PRECIPITATION LIKELY
BEGINNING AS SNOW AND CHANGING OVER TO RAIN. HAVE TAKEN A BLEND OF
THE TWO WITH A HEAVY DOSE OF REAL TIME INFORMATION THROWN IN.
EXPECT THAT TEMPERATURES WILL STAY ABOVE FREEZING TONIGHT BELOW
1500 FEET ELEVATION...WITH RAIN AND SNOW AS PRECIPITATION BEGINS.
THE SYSTEM HAS A HEALTHY BATCH OF SUBTROPICAL MOISTURE WITH IT AND
THE SITUATION EXISTS AGAIN FOR HEAVY MOUNTAIN SNOWFALL. THE BOTTOM
LINE IS THAT SNOW LEVELS WILL BE THE KEY TO WHAT UNFOLDS...BUT
WIND WILL ALSO BE A SIGNIFICANT FACTOR FOR THE COAST...HIGHER
ELEVATIONS...AND WEST SIDE TONIGHT THROUGH TUESDAY. HOISTED A
BLIZZARD WARNING FOR THE MOUNTAINS DUE TO THE HEAVY SNOW EXPECTED
ALONG WITH A PERIOD OF HIGH WINDS AGAIN. WINDS SHOULD NOT BE AS
STRONG AS LAST FRIDAYS STORM NOR SNOWFALL QUITE AS HEAVY...BUT IT
WILL ONLY BE A TAD LESS IN EACH REGARD.
EXPECT PRECIPITATION TO CONTINUE FROM TIME TO TIME THROUGH THE
WEEK WITH SNOW LEVELS PROGRESSIVELY RISING OVER TIME. STILL LOOKS
LIKE SNOW FOR THE MOUNTAINS AND MOUNT SHASTA AREA. BUT WITH
PRECIPITATION CHANGING TO RAIN FOR LOWER ELEVATIONS CONCERNS FOR
RISING RIVERS WILL BECOME AN ISSUE THIS WEEK. LUTZ
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW AND BLOWING SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 PM
PST TUESDAY FOR ORZ029-ORZ030-ORZ031.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST TUESDAY
FOR ORZ021-ORZ022.
SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR
ORZ021-ORZ022.
HEAVY SNOW WARNING UNTIL 6 AM PST TUESDAY FOR ORZ024-ORZ025.
SNOW ADVISORY UNTIL 6 AM PST TUESDAY FOR ORZ023.
BLIZZARD WARNING FROM 10 PM THIS EVENING TO 10 PM PST TUESDAY
FOR ORZ027-ORZ028.
SNOW ADVISORY UNTIL 10 AM PST TUESDAY FOR ORZ026.
CA...SNOW AND BLOWING SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 PM
PST TUESDAY FOR CAZ081-CAZ083-CAZ084-CAZ085.
HEAVY SNOW WARNING UNTIL 6 AM PST TUESDAY FOR CAZ080.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 PM PST
TUESDAY FOR CAZ082.
WIND ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST TUESDAY FOR
CAZ081.
PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING UNTIL 4 PM PST WEDNESDAY
FOR PZZ350-PZZ356-PZZ370-PZZ376.
STORM WARNING FROM 1 AM TO 10 AM PST TUESDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
GALE WARNING UNTIL 1 AM PST TUESDAY FOR PZZ350-PZZ356-PZZ370-
PZZ376.
DWHazardous weather outlook, Jan 7, 4:49 PM PST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
449 PM PST MON JAN 7 2008
ORZ021-022-090100-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
449 PM PST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 10 PM PST THROUGH MIDNIGHT.
A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT UNTIL MIDNIGHT
TONIGHT FOR ELEVATIONS ABOVE 2000 FEET. SEE STATEMENTS FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WARNING IS IN EFFECT UNTIL 10 AM PST TUESDAY. SEE
STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ081-090100-
CENTRAL SISKIYOU COUNTY-
449 PM PST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT. A SNOW
AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 10 PM PST THIS EVENING
THROUGH MIDNIGHT. SEE STATEMENTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY. A SNOW
AND BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 10 PM PST TUESDAY.
SEE STATEMENTS FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ027-028-090100-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
449 PM PST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
A BLIZZARD WARNING IS IN EFFECT FROM 10 PM PST THIS EVENING
THROUGH MIDNIGHT. SEE WINTER WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A BLIZZARD WARNING IS IN EFFECT UNTIL 10 PM PST TUESDAY. SEE
WINTER WEATHER STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ080-ORZ024-025-090100-
WESTERN SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-
449 PM PST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.
.DAY ONE...TONIGHT
A HEAVY SNOW WARNING IS IN EFFECT THROUGH MIDNIGHT. SEE WINTER
WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HEAVY SNOW WARNING IS IN EFFECT UNTIL 6 AM PST TUESDAY. SEE
WINTER WEATHER STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ082-090100-
SOUTH CENTRAL SISKIYOU COUNTY-
449 PM PST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM 10 PM PST THIS EVENING
THROUGH MIDNIGHT. SEE WINTER WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WARNING IS IN EFFECT UNTIL 10 PM PST TUESDAY. SEE
WINTER WEATHER STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ083>085-ORZ029>031-090100-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
449 PM PST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...TONIGHT
A SNOW
AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 10 PM PST THIS EVENING
THROUGH MIDNIGHT. SEE STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SNOW
AND BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 10 PM PST TUESDAY. SEE
STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ023-090100-
CENTRAL DOUGLAS COUNTY-
449 PM PST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT ABOVE 1500 FEET.
SEE WINTER WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SNOW ADVISORY IS IN EFFECT UNTIL 6 AM PST TUESDAY ABOVE 1500
FEET. SEE WINTER WEATHER STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ026-090100-
JACKSON COUNTY-
449 PM PST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A SNOW ADVISORY IS IN EFFECT FROM 7 PM PST THIS EVENING THROUGH
MIDNIGHT FOR ELEVATIONS ABOVE 1500 FEET. SEE WINTER WEATHER STATEMENT
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SNOW ADVISORY IS IN EFFECT UNTIL 10 PST TUESDAY FOR ELEVATIONS
ABOVE 1500 FEET. SEE WINTER WEATHER STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
PETRUCELLI
High Wind, Curry County Coast
- When
- January 8, 12:30 AM PST to 4:45 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Gold Beach recorded wind gusts exceeding High Wind Warning criteria nearly continuously during this interval(all but 2 observations with an observation taken every 15 minutes). The peak gust was 68 mph, recorded at 08/0325 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, January 8 to 11, 20082 deaths · 1 injured · $3.7 million · 12 events
- Tornadoes and Hail in Arkansas, January 8, 20081 death · 2 injured · $5.5 million · EF2 · 14 events
- Flash Flooding and Flooding in Illinois, January 8 to 11, 20081 death · 1 injured · $6.0 million · 14 events
- Flash Flooding and Flooding in Indiana, January 8 to 10, 20081 death · $3.4 million · 8 events
- Flooding in Indiana, January 8 to 23, 2008$13 million · 26 events
- Tornadoes and Hail in Mississippi, January 8, 20081 injured · $886,000 · EF1 · 33 events
- Tornadoes and Flash Flooding in Tennessee, January 8, 2008$300,000 · EF1 · 16 events
- Tornadoes and Hail in Arkansas, January 8, 2008$240,000 · EF1 · 10 events
- Tornado and Flood in Missouri, January 8, 2008$255,000 · EF1 · 3 events
- High Wind and Strong Wind in Kentucky, January 8 to 9, 2008$177,000 · 52 kt wind · 27 events
- Lightning Strike and Strong Wind in Texas, January 8, 20082 injured · $201,000 · 2 events
- Flash Flooding in Indiana, January 8 to 9, 2008$130,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67834.